Cerebellar Dysfunction in an Elderly Male After a Brief Course of Metronidazole

(E-pub Ahead of Print)

Author(s): Upinder Kaur , Ishan Kumar, Anup Singh , Mukesh Kumar, Sankha Shubhra Chakrabarti *.

Journal Name: Current Drug Safety

Become EABM
Become Reviewer

Abstract:

Metronidazole, a widely used antibacterial and antiprotozoal drug, is often the drug of choice in amoebic liver abscess. The drug, otherwise safe, can cause serious central nervous disturbances in rare circumstances. Here, we report a case of cerebellar dysfunction in the form of slurring of speech and episodes of falls, in an elderly male following a three-week course of metronidazole therapy. The patient manifested classic radiologic features of metronidazole neurotoxicity. Marked improvement in clinical symptoms was seen following drug discontinuation.

Keywords: Nitro imidazole, pharmacovigilance, pharmacogenetics, neurotoxicity and amoebiasis.

Rights & PermissionsPrintExport Cite as


Article Details

(E-pub Ahead of Print)
DOI: 10.2174/1574886314666190206154735
Price: $95

Article Metrics

PDF: 6